Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 222, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 2017, 7:28 PM MDT for 4 counties in Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 7:28 PM MDT (01:28 UTC)
- Expired
- Aug 10, 2017, 8:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baca County, CO, Bent County, CO, Las Animas County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 3:52 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -2.2
The text
As transmitted.
551
WUUS55 KPUB 110128
SVRPUB
COC009-011-071-089-110215-
/O.NEW.KPUB.SV.W.0222.170811T0128Z-170811T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
728 PM MDT THU AUG 10 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Otero County in southeastern Colorado...
Northwestern Baca County in southeastern Colorado...
Northeastern Las Animas County in southeastern Colorado...
Southern Bent County in southeastern Colorado...
* Until 815 PM MDT
* At 728 PM MDT, severe thunderstorms were located along a line
extending from 15 miles south of Las Animas to 6 miles south of
Higbee, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* These severe thunderstorms will remain over mainly rural areas of
southeastern Otero...northwestern Baca...northeastern Las Animas
and southern Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3775 10277 3741 10319 3765 10359 3792 10319
TIME...MOT...LOC 0128Z 297DEG 28KT 3784 10318 3768 10345
HAIL...1.00IN
WIND...60MPH
$$
283 follow-up statements
943
WWUS55 KPUB 110139
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
739 PM MDT THU AUG 10 2017
COC009-011-071-089-110215-
/O.CON.KPUB.SV.W.0222.000000T0000Z-170811T0215Z/
Otero CO-Baca CO-Las Animas CO-Bent CO-
739 PM MDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHEASTERN OTERO...NORTHWESTERN BACA...NORTHEASTERN LAS ANIMAS
AND SOUTHERN BENT COUNTIES...
At 739 PM MDT, severe thunderstorms were located along a line
extending from 19 miles south of John Martin Reservoir to 9 miles
southeast of Higbee, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southeastern Otero...northwestern Baca...northeastern Las Animas and
southern Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3775 10277 3741 10319 3765 10359 3792 10319
TIME...MOT...LOC 0139Z 297DEG 28KT 3780 10309 3765 10336
HAIL...1.00IN
WIND...60MPH
$$
28651
WWUS55 KPUB 110151
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
751 PM MDT THU AUG 10 2017
COC089-110201-
/O.CAN.KPUB.SV.W.0222.000000T0000Z-170811T0215Z/
Otero CO-
751 PM MDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTERO COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3775 10277 3741 10319 3757 10346 3788 10309
TIME...MOT...LOC 0151Z 309DEG 33KT 3776 10300 3757 10326
$$
COC009-011-071-110215-
/O.CON.KPUB.SV.W.0222.000000T0000Z-170811T0215Z/
Baca CO-Las Animas CO-Bent CO-
751 PM MDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHWESTERN BACA...EAST CENTRAL LAS ANIMAS AND SOUTHEASTERN BENT
COUNTIES...
At 751 PM MDT, severe thunderstorms were located along a line
extending from 22 miles south of John Martin Reservoir to 17 miles
southeast of Higbee, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
northwestern Baca...east central Las Animas and southeastern Bent
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3775 10277 3741 10319 3757 10346 3788 10309
TIME...MOT...LOC 0151Z 309DEG 33KT 3776 10300 3757 10326
HAIL...1.00IN
WIND...60MPH
$$
28367
WWUS55 KPUB 110207
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
807 PM MDT THU AUG 10 2017
COC009-011-071-110217-
/O.EXP.KPUB.SV.W.0222.000000T0000Z-170811T0215Z/
Baca CO-Las Animas CO-Bent CO-
807 PM MDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BACA...EAST
CENTRAL LAS ANIMAS AND SOUTHEASTERN BENT COUNTIES WILL EXPIRE AT 815
PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3775 10277 3741 10319 3757 10346 3788 10309
TIME...MOT...LOC 0207Z 297DEG 28KT 3770 10286 3751 10312
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:54 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 10, 3:54 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 354 PM MDT Thu Aug 10 2017 .UPDATE... Issued at 352 PM MDT Thu Aug 10 2017 Updated to include severe thunderstorm watch for southeast Colorado plains until 10 pm. && .SHORT TERM...(This evening through Friday) Issued at 333 PM MDT Thu Aug 10 2017 ...Active Evening Ahead with Severe Storms Possible on the Plains... Boundary evident in satellite pictures this afternoon advancing steadily south and westward toward the Palmer Divide. A weak boundary has already formed along the Palmer Divide in response to normal upslope diurnal processes on each side of the divide. The bigger, more operative boundary will merge with it over the next couple hours. First round of convection associated with incoming shortwave has fired over the mountains and is now working east onto the plains. Storms will gradually increase in intensity through the afternoon, becoming strong to severe over the Pikes Peak Region by late in the day. From there, the severe potential will progress southeastward across the plains through the evening following the boundary. Storms are moving right along this afternoon. That is an indication of the stronger winds aloft. As the lower level winds crank up from the east through the afternoon, behind the boundary, shear values will increase to around at 50 knots. This will increase the potential for supercell storm development through the evening. Most storms will be capable of locally heavy rain, wind gusts to 50 mph, pea size hail and lightning. However, the larger, more organized, persistent supercells that develop will be capable of hail an inch or more in diameter, wind gusts to 60 mph or more and possibly even a tornado. There is also a flash flood threat this evening. The Hayden Pass scar probably has the lowest chance of getting hit tonight. High res models do not really have anything too intense moving across the scar. The Junkins scar may not get hit much at first, but as the boundary backs into the mountains later this evening, something more intense and long lasting could develop. Hi res models suggest this with late convective development in the vicinity of the scar. The Waldo probably has the greatest odds of getting hit this evening. This is where the models suggest the most persistent and possibly recurring storm development. Luckily, the Waldo is the most resilient of the 3 scars, having had both significant regrowth and mitigation. Another area of flash flood concern will be out east across the plains. There could be the local threat from supercells first. Then, later in the evening, the more widespread and persistent flash flood threat will start to materialize as convection merges into a complex somewhere along the Kansas border. .LONG TERM...(Friday night through Thursday) Issued at 333 PM MDT Thu Aug 10 2017 Will keep this brief due to ongoing active conditions. Primary longer term meteorological issues include strong to marginally severe storms at times(primarily into early next week), heavy rain/localized flash flood potential, pops and temperatures Recent longer range forecast model soundings, computer simulations and PV analysis suggest that a relatively moist airmass will continue over many portions of the forecast district into early next week with some drying and warming then anticipated by later next week. Projected capes/LI's and 0-6km bulk shears values in the 1000+ J/KG, -5C and 40+ knots ranges respectively at times are expected at times into Monday(favoring eastern sections), which will allow for the potential of strong to possibly severe storms at times during this time-frame. In addition, storms capable of producing heavy precipitation(including localized flash flooding potential at times) are also anticipated into at least late this weekend/early this week. As always, WFO Pueblo will issue hydro/severe products as needed. Finally, maximum temperatures generally running near to below mid-August climatological averages are anticipated into Monday, with maximum temperatures then running near to above mid-August climatological averages expected from Tuesday into next Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 333 PM MDT Thu Aug 10 2017 Scattered thunderstorms will spread south and eastward across the plains through this evening as a boundary moves south through the region. Severe storm potential will be higher this evening than last due to the boundary and increased wind shear. Most storms will carry a risk of locally heavy rain, wind gusts to around 50 mph, pea size hail and lightning. However, from the Pikes Peak Region southeast across the plains, there will also be a risk of severe supercell storms producing large hail to an inch or more in diameter, wind gusts to 60 mph or more and possibly a tornado. The most likely period for severe storm development will start late this afternoon over the Pikes Peak Region and then carry southeast across the plains through the evening hours. MVFR, IFR and LIFR conditions can be expected in areas of precipitation. The KCOS, KPUB and KALS TAF sites could all see storms this evening, primarily until around 02 UTC. However, recent high res model runs are showing some additional storm development possible during the late evening hours at KCOS and KPUB, between about 4 and 7 UTC. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...LW
Hazardous weather outlook, Aug 10, 11:56 AM MDT, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1156 AM MDT Thu Aug 10 2017 COZ058>089-093>099-111800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1156 AM MDT Thu Aug 10 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated storms will be developing over the mountains and Pikes Peak Region early this afternoon. Then, late in the day through the evening, the storms will spread south and eastward across the rest of the plains as a boundary moves south through the region. Severe storm potential will be higher today than previous days due to the boundary and increased wind shear. Most storms today will carry a risk of locally heavy rain, wind gusts to around 50 mph, pea size hail and lightning. However, from the Pikes Peak Region southeast across the plains, there will also be a risk of severe supercell storms producing large hail to an inch or more in diameter, wind gusts to 60 mph or more and possibly a tornado. Flash flooding will also be a possibility, particularly on burn scars and urban areas. The most likely period for severe storm development will start late today over the Pikes Peak Region and then carry southeast across the plains through the evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be daily chances of thunderstorms across the area through Wednesday, with the greatest coverage of storms expected to be over and near the higher terrain. The main threats from storms will be lightning and locally heavy rain, with the potential for flash flooding, especially across area burn scars. Small hail and gusty outflow winds will also be possible with a few of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 50/50
In the hours before
Local storm report, Aug 10, 6:52 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
652 PM MDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL HASTY 38.11N 102.96W
08/10/2017 E2.75 INCH BENT CO TRAINED SPOTTER
SPOTTER REPORTED BASEBALL TO PING PONG BALL
SIZE HAIL.
&&Local storm report, Aug 10, 6:55 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
655 PM MDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL 3 N SWINK 38.05N 103.62W
08/10/2017 E1.25 INCH OTERO CO TRAINED SPOTTER
SPOTTER REPORTED QUARTER TO HALF DOLLAR SIZE
HAIL FOLLOWED BY HEAVY RAIN.
&&Local storm report, Aug 10, 6:58 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
658 PM MDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 NW LAMAR 38.09N 102.62W
08/10/2017 E1.75 INCH PROWERS CO PUBLIC
&&Local storm report, Aug 10, 7:04 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
704 PM MDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 1 WSW LAMAR 38.09N 102.63W
08/10/2017 E1.00 INCH PROWERS CO TRAINED SPOTTER
AT PROWERS COUNTY FAIRGROUNDS.
0700 PM HAIL 1 S LAMAR 38.08N 102.62W
08/10/2017 E1.00 INCH PROWERS CO TRAINED SPOTTER
0655 PM HAIL 1 SSE LAMAR 38.08N 102.61W
08/10/2017 E1.00 INCH PROWERS CO TRAINED SPOTTER
0645 PM HAIL 6 ENE MANZANOLA 38.13N 103.76W
08/10/2017 M1.25 INCH CROWLEY CO STORM CHASER
&&Local storm report, Aug 10, 7:19 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
719 PM MDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL LA JUNTA 37.98N 103.54W
08/10/2017 E1.50 INCH OTERO CO CO-OP OBSERVER
SPOTTER SAID THE HAIL LASTED ABOUT 4
MINUTES.
&&Special weather statement, Aug 10, 7:25 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Pueblo CO 725 PM MDT THU AUG 10 2017 COZ087-088-110215- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 725 PM MDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 815 PM MDT... At 725 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Walsenburg, or 34 miles north of Trinidad, moving southeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tyrone. A severe thunderstorm watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3769 10462 3776 10441 3739 10416 3728 10447 TIME...MOT...LOC 0125Z 337DEG 20KT 3766 10449 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:11 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 49 min |
| Aug 10, 6:14 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 46 min |
| Aug 10, 6:32 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 43 min |
| Aug 10, 6:39 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 51 min |
| Aug 10, 6:41 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 34 min |
| Aug 10, 6:55 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 36 min |
| Aug 10, 6:57 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 33 min |
| Aug 10, 7:09 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 36 min |
| Aug 10, 7:25 PM MDT | Special Weather Statement | PUB | Las Animas | 50 min |
| Aug 10, 7:30 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 45 min |
| Aug 10, 7:53 PM MDT | Special Weather Statement | PUB | Pueblo | 37 min |
| Aug 10, 8:02 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 43 min |
| Aug 10, 8:33 PM MDT | Areal Flood Advisory | PUB | Baca | 3 hr |
| Aug 10, 8:36 PM MDT | Special Weather Statement | PUB | Las Animas | 39 min |
| Aug 10, 8:37 PM MDT | Special Weather Statement | PUB | Otero | 38 min |
| Aug 11, 4:25 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 2 hr |
| Aug 11, 4:36 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 114 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.